Alert archive / Indiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 125, NWS Indianapolis, IN

September 8, 2020Tippecanoe County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 8, 2020, 5:02 PM EDT for Tippecanoe County, Indiana. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2020, 5:02 PM EDT (21:02 UTC)
Expired
Sep 8, 2020, 5:30 PM EDT
In force
28 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 86 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 5:02 PM EDTHAIL 1.755 Nw Romney, INAPPROXIMATE LOCATION. HAIL MAINLY NICKEL SIZE BUT A FEW GOLF BALL SIZE FELL AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-215 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

477 
WUUS53 KIND 082102
SVRIND
INC157-082130-
/O.NEW.KIND.SV.W.0125.200908T2102Z-200908T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
502 PM EDT Tue Sep 8 2020

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Central Tippecanoe County in west central Indiana...

* Until 530 PM EDT.

* At 502 PM EDT, a severe thunderstorm was located near Lafayette,
  moving east at 30 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Emergency management.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Lafayette, West Lafayette, Shadeland, Dayton and Purdue University.

This includes Interstate 65 between mile markers 164 and 176.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4033 8670 4024 8697 4038 8706 4054 8669
TIME...MOT...LOC 2102Z 247DEG 24KT 4034 8690 

HAIL...1.75IN
WIND...60MPH
 
$$

50
1 follow-up statement
436 
WWUS53 KIND 082115
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
515 PM EDT Tue Sep 8 2020

INC157-082130-
/O.CON.KIND.SV.W.0125.000000T0000Z-200908T2130Z/
Tippecanoe IN-
515 PM EDT Tue Sep 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR EASTERN TIPPECANOE COUNTY...

At 515 PM EDT, a severe thunderstorm was located near Lafayette,
moving northeast at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lafayette, West Lafayette, Shadeland and Dayton. 

This includes Interstate 65 between mile markers 164 and 175.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4033 8670 4027 8688 4040 8695 4054 8669
TIME...MOT...LOC 2115Z 247DEG 24KT 4037 8679 

HAIL...1.25IN
WIND...60MPH
 
$$

50

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 4:29 PM EDT, 33 minutes earlier.

Area forecast discussion, Sep 8, 4:29 PM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
429 PM EDT Tue Sep 8 2020

.UPDATE...
The AVIATION section has been updated below.

&&

.SYNOPSIS...
Issued at 410 PM EDT Tue Sep 8 2020

Late summer heat and humidity will continue through tomorrow as a
surface front slowly slides southward across central Indiana.
Isolated showers/storms are possible this evening for northwestern
counties. More seasonable conditions will arrive for the late week
as we catch the southern portion of a surface high pressure
system passing to our north. The upper-level system currently effecting
the western states will move over the Mid-West this weekend,
brining the chance of showers/thunderstorms...before autumnal
weather arrives next week.

&&

.NEAR TERM / Rest of today and tonight/...
Issued at 410 PM EDT Tue Sep 8 2020

The stationary front that has been effecting central Indiana
since yesterday is currently sprawled across north-central
Indiana. The threat of isolated showers/thunderstorms will remain
along this boundary through this evening, although this chance
should remain confined to our far northwestern counties. Elsewhere
unseasonably warm late summer heat will continue, KIND having hit
90F this afternoon...with scattered cumulus clouds lasting
through late day.

Light southerly winds that have generally held dewpoints in the
65-70F range will become northeasterly over the northern counties
late tonight as the frontal boundary slowly drifts southward
across the region. Temperatures will drop to the mid 60's for most
locations.

&&

.SHORT TERM / Wednesday through Friday/...
Issued at 400 PM EDT Tue Sep 8 2020

A seasonably strong ridge of surface high pressure will prevail
across the north-central US later this week, slowly sliding east
from the northern Plains to the eastern Great Lakes by Friday. The
frontal boundary at the southern edge of this ridge will pass
through central Indiana's southern counties Wednesday. However,
the ridge's center will remain to the north of the region...delaying
the return to seasonably mild readings until Thursday, and then
noticeably lower humidity by dawn Friday.

Meanwhile a cut-off upper-level trough over the central Rockies
will be providing a broad southwesterly flow from the south-
central US through the northern Mid-West. Associated considerable
cloudiness will be found across our region's northern counties
for most of the period, although this will enhance the cooling
effect of the ridge's light northeasterly surface winds on
Thursday/Friday. No organized precipitation is expected through
the end of the workweek.

Temperatures will again reach the mid to upper 80's Wednesday under
ample sunshine for most of the CWA, while the region will range
from mainly mid 70's to low 80's on Thursday/Friday. Low
temperatures will be held to the 60-65 range Wednesday night,
before the upper 50's prevail Thursday night.

&&

.LONG TERM /Saturday through Tuesday/...
Issued at 400 PM EDT Wed Sep 9 2020

A strong trough will be approaching the area this
weekend. This system is currently impacting some of the western
states with steep temperature drops, high winds, and snow... but
luckily for the Ohio Valley, the system will lift and weaken some
before it gets here. For central Indiana, we are expecting a chance
of rain and storms for Saturday and Sunday as well as temperatures
dropping to near normal. The cold front itself looks to move across
from NW to SE sometime Saturday night into Sunday. Models are
currently showing that this system will be well phased through the
atmosphere, meaning that there is a potential for higher QPF/
rainfall rates at times. It is still too far out determine specifics
at this time, but forecasted PWATS are expected to be above
normal (above 1.5) for Saturday, ahead of the front. High pressure
and ridging will move in behind the front leading to fall like
conditions for the start of next week.

&&

.AVIATION (Discussion for the 082100Z TAF Update)...
Issued at 429 PM EDT Tue Sep 8 2020

Minor tweaks made to the KIND TAF.

Previous discussion follows....

GFS LAMP and SREF suggest KLAF and possibly KIND could see some
MVFR and possibly worse ceilings, mainly after 12z Wednesday. The
GFS LAMP and stability index and crossover value also supports the
possibility of MVFR and worse fog closer to the stalled front at
KLAF and possibly KIND and after 09z. For now, will keep the fog
out and go with IFR ceilings at KLAF from 12z-14z. Also, would not
rule out an MVFR and worse thunderstorm at KLAF 21z-23z today
with the front nearby and around 1500 J/KG or more CAPE.

Otherwise, should see mostly VFR flying conditions through the TAF
period.

Winds will be south and southwest to 8 knots through 00z Wednesday
and then light and variable or calm.
&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...AGM
NEAR TERM...AGM
SHORT TERM...AGM
LONG TERM....KH
AVIATION...MK/50
Hazardous weather outlook, Sep 8, 3:14 AM EDT, 13 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
314 AM EDT Tue Sep 8 2020

INZ021-028>031-035>049-051>057-060>065-067>072-090715-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
314 AM EDT Tue Sep 8 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: A few thunderstorms are possible this afternoon and
evening...mainly along and north of the I-70 corridor.

Hazards: Lightning and brief heavy rain.

Timing: After 1200 PM until 800 PM.

Discussion: A frontal boundary will slowly push north and stall
across northern Indiana. A few thunderstorms storms are possible this
afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: Thunderstorms are possible on Saturday afternoon through
Sunday evening. It is too soon to determine if these storms will be
severe. Lightning is a threat with any thunderstorm.

Discussion: Generally dry conditions through the rest of the work
week. Storm chances return this weekend as a system moves through
the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

.STORM MOTION STATEMENT...

The expected storm motion is from the west-southwest at around 30
MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Puma

In the hours before

Special weather statement, Sep 8, 4:46 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
446 PM EDT Tue Sep 8 2020

INZ029-082115-
Tippecanoe IN-
446 PM EDT Tue Sep 8 2020

...THUNDERSTORM WITH HAIL...

At 445 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Lafayette, moving northeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lafayette, West Lafayette, Shadeland, Dayton, Battle Ground and
Purdue University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4051 8685 4034 8670 4027 8705 4039 8709
      4041 8709
TIME...MOT...LOC 2045Z 245DEG 19KT 4034 8701

50

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 8:14 PM EDTSpecial Weather StatementINDRush46 min
Sep 7, 10:15 PM EDTAreal Flood AdvisoryINDClinton, Howard, Tipton2 hr
Sep 7, 10:20 PM EDTSpecial Weather StatementINDMadison, Tipton40 min
Sep 7, 10:44 PM EDTAreal Flood AdvisoryINDDelaware, Madison3 hr
Sep 8, 12:36 AM EDTAreal Flood WarningINDClinton, Howard, Tipton4 hr
Sep 8, 4:46 PM EDTSpecial Weather StatementINDTippecanoe29 min
Sep 8, 5:27 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Tippecanoe48 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.